Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 307, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 6, 2016, 11:25 AM CDT for Fillmore County, York County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2016, 11:25 AM CDT (16:25 UTC)
- Expired
- Oct 6, 2016, 12:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fillmore County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 76 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 11:35 AM CDT | HAIL 0.88 | 3 Se Grafton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
130
WUUS53 KGID 061625
SVRGID
NEC059-185-061700-
/O.NEW.KGID.SV.W.0307.161006T1625Z-161006T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1125 AM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN YORK COUNTY IN EAST CENTRAL NEBRASKA...
NORTHERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL NOON CDT
* AT 1124 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
GRAFTON...OR 24 MILES SOUTH OF YORK...MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
GENEVA...EXETER...FAIRMONT...MCCOOL JUNCTION AND GRAFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4042 9782 4058 9783 4085 9750 4072 9737
4056 9737
TIME...MOT...LOC 1624Z 224DEG 33KT 4053 9775
HAIL...1.00IN
WIND...<50MPH
$$
PFANNKUCH3 follow-up statements
121
WWUS53 KGID 061634
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1134 AM CDT THU OCT 6 2016
NEC059-185-061700-
/O.CON.KGID.SV.W.0307.000000T0000Z-161006T1700Z/
YORK NE-FILLMORE NE-
1134 AM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHEASTERN YORK AND NORTHERN FILLMORE COUNTIES...
AT 1133 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAFTON...OR
19 MILES SOUTH OF YORK...MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
GENEVA...EXETER...FAIRMONT...MCCOOL JUNCTION AND GRAFTON.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 357 AND 359.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4047 9775 4060 9781 4085 9750 4072 9737
4056 9737
TIME...MOT...LOC 1633Z 224DEG 33KT 4059 9767
HAIL...1.00IN
WIND...<50MPH
$$
PFANNKUCH550
WWUS53 KGID 061648
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1148 AM CDT THU OCT 6 2016
NEC059-185-061700-
/O.CON.KGID.SV.W.0307.000000T0000Z-161006T1700Z/
YORK NE-FILLMORE NE-
1148 AM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHEASTERN YORK AND NORTHERN FILLMORE COUNTIES...
AT 1146 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FAIRMONT...OR
15 MILES SOUTH OF YORK...MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED...ALTHOUGH RECENT TRENDS SUGGEST THIS
STORM HAS STARTED TO WEAKEN OVER THE PAST 10 MINUTES.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
EXETER...FAIRMONT...MCCOOL JUNCTION AND GRAFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4053 9769 4060 9774 4076 9760 4072 9737
4061 9746
TIME...MOT...LOC 1646Z 224DEG 28KT 4064 9759
HAIL...1.00IN
WIND...<50MPH
$$
PFANNKUCH889
WWUS53 KGID 061652
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1152 AM CDT THU OCT 6 2016
NEC059-185-061702-
/O.EXP.KGID.SV.W.0307.000000T0000Z-161006T1700Z/
YORK NE-FILLMORE NE-
1152 AM CDT THU OCT 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YORK AND NORTHERN
FILLMORE COUNTIES WILL EXPIRE AT NOON CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4053 9769 4060 9774 4076 9760 4072 9737
4061 9746
TIME...MOT...LOC 1652Z 224DEG 33KT 4067 9755
$$
PFANNKUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:40 AM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Oct 6, 6:40 AM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
640 AM CDT THU OCT 6 2016
.SHORT TERM...(Today and tonight)
Issued at 441 AM CDT Thu Oct 6 2016
Upper air and satellite data showing that southwesterly flow
remains in place across the region early this morning, with low
pressure spinning over south central Canada and another shortwave
disturbance pushing through the central Rockies. At the surface, a
frontal boundary is draped through the southeastern half of the
CWA, splitting up the northeasterly winds to the north and
southeasterly winds to the south. Precip-wise not a lot to talk
about currently across our area, but have had some dense fog
develop across portions of our NC KS counties. RAP has had a
pretty good handle on the evolution, suggesting it'll be sticking
around for several more hours. Obs/calls to counties showing 1/4
visibilities around, so did issue a dense fog adv through mid
morning.
Precipitation chances will be on the increase this morning, and
continuing through the afternoon/early evening, as the above
mentioned disturbance over the Rockies continues pushing east. One
question is how much of the area will see thunderstorms, vs just
showers. Thanks to warm air/moisture advection via a strong LLJ,
there has been a gradual northward push of instability. Currently
the brunt of that remains across KS, but some models show
affecting at least a few of our east-southeast NE counties this
morning and into the afternoon. To the west, expecting any thunder
would be isolated at best. Most recent run of models aren't in too
bad of agreement showing near/just after sunrise being when we see
more precip development in our CWA, roughly along the NE/KS state
line. Expecting to see a general east-northeastward shift to
things during the day, with some uncertainty with exactly when we
dry out. Models slowed things down just a touch, so did insert
some PoPs in for this evening.
At the surface, the boundary currently in place doesn't look to
change much through the morning hours, but as the upper level
disturbance pushes closer, a reinforcing front will start moving
through. Because of this, confidence in temperatures is pretty low.
May end up with quite a gradient from NW to SE. Locations near ODX
may struggle to get out of the lower 50s for highs, across the far
SE (south of the front), there is a wide range in models, some
suggest mid 70s is possible, others top it out in the mid 60s.
Later this afternoon, the placement of this reinforcing cold
front will be of interest, as additional thunderstorm development
(and potential for strong/severe) is expected. Similar to the
other day, it's be a close call our far eastern fringe, they may
be affected for a brief time, before action pushes off to the
east. Behind the front, expect increased northwest winds, gusting
near 30 MPH at times.
So then once the precipitation chances shift off to the east of
the CWA this evening, focus for tonight then turns to the
potential for frost. Expecting sky cover to diminish, esp after
midnight, and models are in good agreement showing surface high
pressure settling into the area behind the cold front. Not
expecting winds to become completely calm, but look to diminish to
around 5 mph, esp across western portions of the area. With
cooler/drier air also moving in, temps look to really drop off.
Forecast lows are in the 30s CWA- wide, and decided to issue a
Frost Adv for roughly the northwestern half of the CWA. Not out of
the question that additional counties may be added, will let day
crew get another look at model data and make that decision. At
this point went with counties that look to have the best chance
for frost.
.LONG TERM...(Friday through Wednesday)
Issued at 441 AM CDT Thu Oct 6 2016
After some potential frost, especially north, for Friday morning
as a shortwave trough axis on top of a surface high occurs, the
trough moves east and so does the surface high heading into the
weekend, with near to above normal temperatures expected into mid-
week next week as broad upper level ridging occurs. Another cold
front is introduced in conjunction with another shortwave trough
in the Tuesday night/Wednesday time frame and will potentially
give us another round of cool autumn temperatures. Trends are for
this coming in a bit faster, maybe toward Tuesday rather than
Wednesday. Expect highs to reach the 70s for a good chunk of the
forecast between Saturday and Monday, and perhaps even Tuesday,
depending on how fast the cold front arrives.
Our best shot at rain in the long term will be Sunday night as a
low- amplitude shortwave trough traverses the Central Plains and
a strong low-level jet develops ahead of this trough, with perhaps
the best low-level convergence occurring near our neck of the
woods. We will be dealing with a limited amount of moisture more
than likely, so not going crazy with precip chances at this time.
Will keep mention of thunder as the GFS indicates potential for
600+ J/kg MUCAPE, but not anything necessarily spectacular.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday morning)
Issued at 633 AM CDT Thu Oct 6 2016
Precipitation chances will be on the increase this morning across
the area as an upper level disturbance pushes out of the Rockies.
Models continue to suggest the potential that this activity could
be scattered in nature around the terminal areas, so continued to
keep mention as VC for now. MVFR ceilings remain in the forecast
for a good chunk of the daytime hours, starting mid-morning,
though confidence in timing isn't the highest. This disturbance
will also usher in a reinforcing frontal boundary today, resulting
in stronger northwesterly winds this afternoon. Gusts near 30 MPH
will be possible. Conditions are expected to improve this evening.
&&
.GID Watches/Warnings/Advisories...
NE...Frost Advisory from 3 AM to 9 AM CDT Friday for NEZ039-040-046-
047-060>062-072>074-082-083.
KS...Dense Fog Advisory until 10 AM CDT this morning for KSZ005>007-
017>019.
&&
SHORT TERM...ADP
LONG TERM...Heinlein
AVIATION...ADPHazardous weather outlook, Oct 6, 10:30 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1030 AM CDT THU OCT 6 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071530- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1030 AM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. AT LEAST ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE FOR MUCH OF THE OUTLOOK AREA TODAY. STORMS SHOULD MAINLY BE NON-SEVERE...WITH A BETTER POTENTIAL FOR SEVERE WEATHER FOCUSING SOUTHEAST OF THE OUTLOOK AREA. HOWEVER...A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT...ESPECIALLY SOUTHEAST OF A LINE FROM FULLERTON TO HASTINGS NEBRASKA...TO PHILLIPSBURG KANSAS. LATE TONIGHT INTO EARLY FRIDAY MORNING...AT LEAST PATCHY FROST IS POSSIBLE ACROSS MOST OF THE OUTLOOK AREA...WITH BETTER CHANCES FOR MORE WIDESPREAD FROST FOCUSED MAINLY NORTHWEST OF A LINE FROM GRAND ISLAND TO ALMA NEBRASKA. A FROST ADVISORY HAS BEEN ISSUED FOR THIS AREA...PLEASE REFER TO THE LATEST FROST ADVISORY MESSAGE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES BRIEFLY RETURN TO PORTIONS OF THE OUTLOOK AREA SUNDAY NIGHT AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT ANY REPORTS OF POSSIBLE HAIL OR WIND GUSTS IN EXCESS OF 45 MPH WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Oct 6, 11:16 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1116 AM CDT THU OCT 6 2016
NEZ076-077-061645-
FILLMORE NE-CLAY NE-
1116 AM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND
NORTHWESTERN FILLMORE COUNTIES UNTIL 1145 AM CDT...
AT 1116 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ONG...OR 29 MILES SOUTHWEST OF YORK...MOVING NORTHEAST AT 35
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GENEVA...FAIRMONT...GRAFTON AND ONG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4060 9750 4038 9786 4044 9797 4070 9775
4070 9766
TIME...MOT...LOC 1616Z 221DEG 32KT 4048 9784
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:31 AM CDT | Frost Advisory | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 17 more | 29 hr |
| Oct 6, 11:16 AM CDT | Special Weather Statement | GID | Fillmore | 29 min |
| Oct 6, 4:00 PM CDT | Special Weather Statement | GID | Thayer | 30 min |
| Oct 6, 4:10 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.